|recent resistance to travada & Nevirapine
Nov 3, 2008
Hi I am a 41 yr old transgender male to female & have been diagnosed HIV + for 9 yrs.
I am also on HRT meds for now 22 mths with no real problems re any conflict with my ARVs however i have become aware that over the last 2 yrs my Cd4 count has dropped steadily from over 300 with a very low or undetectable vial load back then to a now 216 CD4 count & a current resistance test shows resistance to Nevirapine & possibly truvade my current regimine.
i have had previous resistance tests but it was questionable if they where accurate but now repeated test confirm resistance.
I have according to my Dr only 2 options left re my regimine either Saquinavir / retonivir or a traditional AZT / 3tc regimine due to serious side effects re other previous attempted regimines
I have had excellent results 5 yrs ago with the Saquinavir re my viral load / cd4 but experienced severe lypodystrophy which for my quality of life plans is not an otption.
I am now worried as my lymph glands below my throat are now inflamed & have not been since my viral load was over 700,000 when 1st diagnosed with hiv.
I have little faith in my current Dr who seems to deal with me as if I where at a check out at a supermarket & is often reluctant to tell me the strait up facts but I live in a rural area in Au's with little choice.
It is my dream & last goal in life to get my CD4 count up to a safe enough level to undergo my long term planned FFS surgery a 10hr proceedure under general anisthetic.
Any advise would be very sincerely appreciated regards Julie.
Response from Dr. Sherer
It is clear that you need to switch promptly to a new regimen to which your virus is susceptible. Because of the incompleteness of your question, I may lack some important information with which to advise you, so I will give you suggestions based on the information you have provided, but the most important opinion will come from your current doctor or, if you are able to access an alternate doctor, his or her successor.
That seems to be the important first issue. If you have lost confidence in your doctor, you should take steps to see a different physician, if that is at all possible. I appreciate that this is much more difficult, and often expensive, in a rural setting. It may require that you commit some extra time to visit an expert in a more urban area in order to get an assessment, and then to return to your current primary physician, or an acceptable alternative, for ongoing care. In order to get the most out of such a visit, you will need to obtain a copy of your clinic record, including the results of your resistance tests and lab tests like your CD4 cell count and viral load to assist another doctor to help you choose the next best regimen for you.
Resistance to nevirapine means that you can no longer benefit from the first generation NNRTIs like NVP and EFV (stocrin or efavirenz, including the Atripla co-formulation). There is a second generation NNRTI called Etravirine (INtellence) that has activity against virus that is resistant to NVP, but it may not be available in Au's (Is that short for Australia, Austria, or another country?).
I do not advise you to take a regimen with only 2 NRTIs such as AZT and 3TC alone, for several reasons. First, it provides sub-optimal viral suppression, and it will not provide the type of long term benefit that you are looking for. On the contrary, it will inevitably lead to virologic failure and the ongoing accumulation of NRTI-related resistance mutations which will compromise your ability to benefit from this class of drugs in future. Secondly, AZT has been associated over time with lipoatrophy, which is the type of 'lipodystrophy' that most patients find to be least acceptable.
You should talk to your doctor (old or new or both) about the type of 'lipodystrophy' you had in the past, and how to avoid it if possible.
I would favor a regimen based on a boosted PI like SQV/RTV, as you suggest. Other boosted PI regimens alternatives include Kaletra, in which case no additional boosting medication is needed, or Atazanavir. I would urge you NOT to assume that any of these boosted PI options will automatically lead to the same lipodystrophy that you experienced in the past. As above, some of the manifestations of the lipodystrophy syndrome - like lipoatrophy of the arms, legs, and face - have been found to be most strongly associated with the NRTI class, i.e. DDI, D4T, and AZT, and less so with the PI class.
The most important priority for you and your long life from this point on should be full suppression of the virus and increasing CD4 cells. This will most likely be achieved at this point with a boosted PI regimen.
You can also talk to your doctor, or to a new consulting doctor, about some of the new medications that are available in the US and many other countries. These include the new integrase inhibitor ralegravir (a twice daily medication), etravirine (the new second generation NNRTI, as mentioned above), and miraviroc, the new CCR5 entry inhibitor. In addition, there are two new boosted PIs with activity against viruses that have some resistance to the current PIs - tipranivir and darunavir - that may be of use to you in future, though they are less likely to be needed now. Some or all of these may be available now or in the near future in your country.
Regarding your resistance test results, it may be of value to you and your physician to obtain a phenotype resistance test, in which your virus is tested against currently available drugs. This test may be most useful to help your doctor decide whether you can still take Truvada. I would urge that this test be done, since there are several benefits to the use of this NRTI combo compared to others.
I wish you well, and I'll summarize by urging you to change your ART regimen promptly, with the advice of a physician that you trust, to a three drug regimen to which your virus is susceptible, based on the results of the resistance tests that you have referred to, and based on your doctor's best opinion. And finally, I suggest that, in spite of your low opinion of your current doctor, that you talk to him or her about your concerns, and even share the suggestions in this email with him or her.
Low cd4 count after taking meds for 2yrs
- Sex With A Prostitute Risk Of Getting HIV
- HIV Test After Blowjob From A Prostitute
- How Long Do I Wait To Get Tested After Blowjob From A Prostitute?
- Dizziness After Vaginal Sex Without Condom Does It Mean I Have HIV
- Dry Cough After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Hairy Tongue After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.